Texas, 2007

Flash Flooding and Hail in Texas, October 11, 2007

October 11, 2007 · NWS MAF · 5 events in 3 counties and zones

Daytime heating and adequate atmospheric instability lead to the development of afternoon showers and thunderstorms. Hail up to golfball size fell throughout portions of the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Daytime heating and adequate atmospheric instability lead to the development of afternoon showers and thunderstorms. Hail up to golfball size fell throughout portions of the Permian Basin. In addition, weak mid and upper level wind fields resulted in slow storm movements, along with heavy rains and flooding in Ector County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 11, 1:22 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 11, 1:22 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT THU OCT 11 2007

.DISCUSSION...
CURRENT WATER VAPOR IMAGERY CLEARLY SHOWS AN UPPER LOW CIRCULATING
OFF THE COAST OF OREGON/WASHINGTON STATE.  THIS LOW WILL MOVE
EASTWARD TOWARDS WEST TEXAS AND SOUTHEASTERN NEW MEXICO LATER THIS
WEEK AND INCREASE WINDS ACROSS MUCH OF THE AREA THIS WEEKEND.  FOR
TONIGHT...SHOWERS AND THUNDERSTORMS THAT DEVELOP THIS AFTERNOON MAY
CONTINUE INTO THE EARLY EVENING HOURS SO HAVE LEFT ISOLATED POPS IN
FOR MOST AREAS.  WITH A LACK OF MID LEVEL SUPPORT...DON/T EXPECT
STORMS TO CONTINUE MUCH PAST SUNSET.

FRIDAY...AHEAD OF THE UPPER LOW...SEVERAL SHORTWAVES TRANSLATE
THROUGH THE UPPER FLOW AND THROUGH THE CWA.  GOOD 0-6KM BULK SHEAR
/30-40KTS/ AND SOME INSTABILITY /-1 TO -2 LIFTED INDICES/...SHOWERS
AND THUNDERSTORMS WILL AGAIN BE POSSIBLE.  THE TIMING AND PLACEMENT
OF THESE FEATURES WILL BE THE DECIDING FACTOR ON WHERE AND WHEN
STORMS WILL DEVELOP...IF ANY.  SO WILL GO WITH ISOLATED POPS FOR THE
TIME BEING.

SATURDAY THROUGH SUNDAY MORNING WILL BE THE FOCUS FOR THIS FORECAST
AS THE FIRST HIGH WIND EVENT FOR THE FALL APPROACHES.  THE ABOVE
MENTIONED LOW WILL MOVE ACROSS THE FOUR CORNERS AREA TO JUST NORTH
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO SATURDAY INTO SUNDAY
MORNING.  THIS WILL TIGHTEN THE 500MB HEIGHT GRADIENT AND INCREASE
700MB WINDS.  HOWEVER...THERE ARE SEVERAL FACTORS THAT DON/T SUPPORT
A HIGH WIND EVENT.  WHILE THE HEIGHT GRADIENT WILL BE FAIRLY
TIGHT...THE SURFACE PRESSURE GRADIENT IS FAIRLY UNIMPRESSIVE AT THIS
POINT.  IN ADDITION...THERE IS A LOT OF MID LEVEL LIFT THAT MOVES
ACROSS THE GUADALUPE MOUNTAINS SATURDAY AND SUNDAY MORNING.  THERE
ARE PERIODS OF SUBSIDENCE BUT THEY ARE SHORT LIVED AND ALTERNATE
WITH PERIODS OF LIFT.

A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY...COOLING
TEMPERATURES TO NEAR NORMAL VALUES.  BEYOND SUNDAY...ZONAL FLOW WILL
RETURN TO THE AREA UNTIL THE NEXT LOW PRESSURE SYSTEM MOVES THROUGH
LATE NEXT WEEK.  AFTER A COUPLE OF COOLER DAYS MONDAY AND TUESDAY...
TEMPERATURES WILL WARM TO ABOUT 5 DEGREES ABOVE NORMAL FOR THE
REMAINDER OF THE FORECAST PERIOD.

&&

.FIRE WEATHER...
MODELS CONTINUE TO INDICATE THE POTENTIAL FOR FIRE WEATHER CONCERNS
TO INCREASE SATURDAY AFTERNOON INTO SUNDAY MORNING.  WHILE CONCERNS
INCREASE...DO NOT BELIEVE RED FLAG CONDITIONS WILL BE MET.  WINDS
WILL INCREASE IN THE MOUNTAINS AND RH/S WILL DECREASE IN THE PLAINS
BUT WHERE THE WINDS MEET CRITERIA...THE RH WILL NOT HAVE DROPPED AND
VICE VERSA.

THE APPROACHING UPPER LEVEL TROUGH WILL TIGHTEN THE HEIGHT GRADIENT
AND SUBSEQUENTLY INCREASE THE UPPER LEVEL WINDS.  WESTERLY 700MB
WINDS AROUND 40KTS WILL MEAN 25 TO 35 MPH 20 FT WINDS IN THE
GUADALUPE MOUNTAINS.  THE DOWNSLOPING NATURE OF THE WINDS ALSO MEANS
DRYING FOR THE LOWER ELEVATIONS.  MODELS INDICATE RH/S FALLING TO
AROUND 15 PERCENT FOR THE LOWER ELEVATIONS SATURDAY AND SUNDAY
AFTERNOON.  LOOKING AT THE GFS AND THE ECMWF...THE GFS HAS DEWPOINTS
ABOUT 10 DEGREES HIGHER THAN THE ECMWF.  WITH THE WINDS IT MAKES
MORE SENSE FOR THE DEWPOINTS TO BE LOWER...HOWEVER WITH THIS
UNCERTAINTY...HAVE GONE WITH MORE OF A SPLIT THAT LEAVES RH/S RIGHT
AT 15 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              62  85  63  84  /  10  10  10  10
CARLSBAD NM                61  91  62  90  /  10  10  10  10
DRYDEN TX                  67  85  62  85  /  10  10  10  10
FORT STOCKTON TX           65  90  62  87  /  10  10  10  10
GUADALUPE PASS TX          62  86  58  84  /  20  10  10  10
HOBBS NM                   59  86  59  85  /  10  10  10  10
MARFA TX                   57  85  53  84  /  10  10  10  10
MIDLAND INTL AIRPORT TX    62  86  62  85  /  10  10  10  10
ODESSA TX                  62  87  63  86  /  10  10  10  10
WINK TX                    65  93  63  92  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06/74
Hazardous weather outlook, Oct 11, 1:04 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT THU OCT 11 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
204 PM CDT THU OCT 11 2007 /104 PM MDT THU OCT 11 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS
THE OUTLOOK AREA THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...BUT A FEW STORMS WILL BECOME STRONG OR SEVERE
PRODUCING LARGE HAIL AND DAMAGING WINDS...MAINLY THIS EVENING. IN
ADDITION THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WITH
LOCALIZED FLOODING POSSIBLE. THE STRONGER STORMS WILL ALSO BE
CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH ARE EXPECTED ACROSS THE
GUADALUPE MOUNTAINS SATURDAY THROUGH EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 11, 1:21 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT THU OCT 11 2007

TXZ075-112015-
PECOS-
221 PM CDT THU OCT 11 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 22 MILES NORTHWEST OF LONGFELLOW
IN OPEN COUNTRY OF SOUTH CENTRAL PECOS COUNTY AT 221 PM CDT...MOVING
SOUTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN SOUTH CENTRAL PECOS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY STRONG WINDS...HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Oct 11, 2:25 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT THU OCT 11 2007

TXZ069-112100-
UPTON-
325 PM CDT THU OCT 11 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN UPTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED ALONG THE HIGHWAY 349 AND FARM
TO MARKET ROAD 2401 INTERSECTION IN NORTH CENTRAL UPTON COUNTY AT
325 PM CDT...MOVING SOUTHEAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN EASTERN UPTON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

GUSTY STRONG WINDS...HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Oct 11, 2:39 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
339 PM CDT THU OCT 11 2007

TXZ062-112115-
MIDLAND-
339 PM CDT THU OCT 11 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN MIDLAND COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN MIDLAND COUNTY AT
339 PM CDT...MOVING SOUTH AT 10 MPH. THIS STORM WAS JUST WEST OF 1788
IN FAR SOUTHWEST MIDLAND COUNTY.

SMALL HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE POSSIBLE.
Special weather statement, Oct 11, 3:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT THU OCT 11 2007

TXZ061-112215-
ECTOR-
414 PM CDT THU OCT 11 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR COUNTY.

A STRONG THUNDERSTORM WAS NEAR GARDENDALE AT 414 PM CDT...MOVING
SOUTH AT 10 MPH. THIS STORM WILL MOVE INTO NORTH ODESSA BY 430 PM.

GUSTY WINDS TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.
Special weather statement, Oct 11, 3:26 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT THU OCT 11 2007

TXZ050-112230-
ANDREWS-
426 PM CDT THU OCT 11 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN ANDREWS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF ANDREWS JUST
NORTH OF STATE HIGHWAY 128 AT 426 PM CDT...MOVING SOUTH AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTHWESTERN ANDREWS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY STRONG WINDS...HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 75 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Upton

When
October 11, 3:30 PM CST
Where
Upton County, 7 mi NW of Rankin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.292, -101.984

Law enforcement reported quarter sized hail on Texas State Highway 329.

Hail, Ector

When
October 11, 3:52 PM CST to 4:00 PM CST
Where
Ector County, Odessa to 1 mi SE of Odessa
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
31.850, -102.370

Media relayed a report of golfball sized hail at the Ratliff Stadium in Odessa. Several residents of Odessa reported hail up to quarter sized.

Flash Flood, Ector

When
October 11, 4:24 PM CST to 6:30 PM CST
Where
Ector County, 1.73 mi ENE of Greenfield Acres to 1.92 mi NE of Greenfield Acres
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
31.884, -102.375

The Odessa Fire Department reported a highwater rescue at the intersection of Dixie and 42nd Streets.

Flash Flood, Ector

When
October 11, 5:11 PM CST to 6:30 PM CST
Where
Ector County, 1.04 mi NNE of Odessa to 1.09 mi NNE of Odessa
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
31.865, -102.366

The Odessa Fire Department reported a highwater rescue at the intersection of Dixie and 17th Streets.

Hail, Crane

When
October 11, 5:37 PM CST to 5:41 PM CST
Where
Crane County, 19 mi WNW of Crane to 18 mi WNW of Crane
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.505, -102.647

Penny to nickel sized hail fell at the Chevron--Warren Petroleum plant and along Texas State Highway 1053.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60643, 60640, 60641, 60642, 60644.